Alert archive / Arizona / Tornado Warnings in 2018

Tornado Warning 1, NWS Flagstaff, AZ

September 1, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Sep 1, 2018, 3:51 PM MDT for Navajo County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 3:51 PM MDT (21:51 UTC)
Expired
Sep 1, 2018, 4:15 PM MDT
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 130 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

958 
WFUS55 KFGZ 012151
TORFGZ
AZC017-012215-
/O.NEW.KFGZ.TO.W.0001.180901T2151Z-180901T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Flagstaff AZ
251 PM MST SAT SEP 1 2018

The National Weather Service in Flagstaff has issued a

* Tornado Warning for...
  Navajo County in north central Arizona...

* Until 315 PM MST
    
* At 251 PM MST, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Seba Dalkai, or 22 miles southwest of
  Keams Canyon, moving east at 15 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Tees Toh.

This includes State Route 87 between mile markers 385 and 396.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3555 11057 3566 11050 3564 11031 3548 11039
TIME...MOT...LOC 2151Z 287DEG 14KT 3560 11050 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

KD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:46 PM MDT, 5 minutes earlier.

Area forecast discussion, Sep 1, 3:46 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
246 PM MST Sat Sep 1 2018

.SYNOPSIS...The chance for showers and thunderstorms will
continue through the Labor Day weekend and well in to next
week. Thunderstorms will be most numerous from the Mogollon Rim
northward. Otherwise, expect cool mornings and near normal high
temperatures through the period. A drying trend is expected toward
the end of the coming week.

&&

.DISCUSSION...A weak long-wave trough and associated cool air
aloft will remain over Arizona through at least Wednesday. At the
same time, remnant monsoon moisture will continue to push across
northern Arizona. Daytime heating will combine with the cool air
aloft and moisture to produce the typical afternoon and evening
peak in showers and thunderstorms. However, weak jet stream
enhancements will move through the Arizona trough producing
periods of increased upward motion and instability. Transition
season disturbances such as these usually support some storm
activity that continues through the night. At this time it looks
like the best chance for disturbance forced thunderstorms will
be this afternoon into early Sunday, Monday night into early
Tuesday then again Wednesday night.

For this afternoon through Sunday...The first of the weak
disturbances will move across northern Arizona. Moisture and
instability will be present and with decent vertical wind shear
a few storms are apt to become organized and severe. Quarter to
golf ball size hail will be the main threat from any severe storms.
As of the latest model forecasts it appears the current afternoon
thunderstorms will transition into a brief early evening break.
After the break, it looks like another round of late evening
through morning storms from Flagstaff eastward across the Mogollon
Rim and White Mountains region southward. A few of these could
become severe.

Monday through Wednesday...The chance for showers and
thunderstorms will continue. As mentioned above Monday night into
early Tuesday then again Wednesday night appear to be key periods
for the potential for nighttime thunderstorms. Otherwise, winds
will be lighter with cool morning temperatures and daytime
temperatures near normal. With lighter winds aloft less chance of
any storms becoming severe.

From Thursday onward...Models in good agreement in showing high
pressure building in from the west. This will usher in a drier air
mass from over the Pacific Ocean perhaps ending the chance for
thunderstorms for a few days.

&&

.AVIATION...For the 00Z package...Look for scattered showers and
thunderstorm along and northeast of a KGCN-KFLG-KINW-KSOW line
overnight and on Sunday. South of this line isolated activity. A few
storms will contain large hail and torrential rain. Away from storms
generally scattered sky conditions with southwesterly winds 5-20
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect areas of showers and thunderstorms across
northern Arizona overnight primarily along and north of the Mogollon
Rim and White Mountains region. The chance for showers and
thunderstorms will continue through Monday both day and night.
Cooler conditions and lighter winds are expected on Sunday and
Monday.

Tuesday through Thursday...The chance for showers and thunderstorms
will continue through Wednesday with potential drying by Thursday.
Temperatures will remain seasonable with generally light west
through southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 1, 2:59 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
159 PM MST SAT SEP 1 2018

AZZ007-012-012145-
Little Colorado River Valley in Coconino County-Coconino Plateau-
159 PM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM
MST...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Gray Mountain, or 18 miles southeast of Desert View at
Grand Canyon, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cameron.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3582 11165 3602 11160 3604 11131 3577 11138
TIME...MOT...LOC 2058Z 282DEG 10KT 3590 11154

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:49 AM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai26 min
Sep 1, 8:39 AM MDTSpecial Weather StatementFGZ36 min
Sep 1, 8:53 AM MDTSevere Thunderstorm WarningFGZCoconino, Navajo37 min
Sep 1, 10:29 AM MDTAreal Flood AdvisoryFGZNavajo3 hr
Sep 1, 11:18 AM MDTSevere Thunderstorm WarningFGZApache25 min
Sep 1, 2:59 PM MDTSpecial Weather StatementFGZCoconino46 min
Sep 1, 3:30 PM MDTSevere Thunderstorm WarningFGZNavajo45 min
Sep 1, 4:09 PM MDTSevere Thunderstorm WarningFGZCoconino51 min
Sep 1, 4:15 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo45 min
Sep 1, 4:24 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Sep 1, 4:57 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo48 min
Sep 1, 5:47 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo43 min

Nearby

Tornado Warnings in Arizona, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.